Iowa, 2018Winter Weather in Iowa, February 5, 2018
February 5, 2018 · NWS OAX · 2 events in 2 counties and zones
An upper level weather system moved across eastern Nebraska and produced a fairly narrow band of moderate snowfall on February of 1 to 5 inches of snow from Saline and Seward Counties in Nebraska to Harrison County and Pottawattamie Counties in Iowa. 7 inches at 68th and Dodge in Omaha, 3 inches west of Oakland, 4 inches at Scribner, NE , and 5 inches southwest of Dunlap, IA.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather system moved across eastern Nebraska and produced a fairly narrow band of moderate snowfall on February of 1 to 5 inches of snow from Saline and Seward Counties in Nebraska to Harrison County and Pottawattamie Counties in Iowa. The heaviest amounts included 2.7 inches at 68th and Dodge in Omaha, 3 inches west of Oakland, 4 inches at Scribner, NE , and 5 inches southwest of Dunlap, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 5, 5:52 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 5, 5:52 AM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Omaha/Valley NE
552 AM CST Mon Feb 5 2018
.UPDATE...
Issued at 555 AM CST Mon Feb 5 2018
Latest high resolution models show a narrow band of heavier snow
possible from parts of central NE across northeast NE and into
western IA. This in association with a band of mid level
frontogenesis. Not thinking amounts will be quite as high as the
RAP13 and HRRR suggest, but increased amounts to where we felt an
advisory was needed for more of the area.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 329 AM CST Mon Feb 5 2018
An area of surface high pressure has continued to shift southeast of
the area overnight. This allowed southerly flow to return to the
eastern Nebraska and western Iowa, bumping up surface temperatures a
couple of degrees early this morning.
The next chance for precipitation will arrive later this morning
through the afternoon as a clipper system makes its way into the
region. Expect snow to enter far northeast Nebraska just before
12Z this morning and exit our southwest Iowa counties around 23Z.
Accumulations of 1 to 3 inches will be possible along and
northwest of a line from Columbus, NE to Clarinda, IA. Highest
amounts are expected to fall mainly in west-central IA. In
addition to Monona, Harrison, and Shelby counties in IA, have
elected to add Thurston county to the Winter Weather Advisory,
where higher snowfall amounts could occur. Based on forecast
sounding analysis, there is also the potential for a brief period
of sleet across the far western portion of the CWA late this
morning/early afternoon as warmer 850mb temps nose into the
region. But still don't have a lot of confidence in sufficient
warming aloft. Increased wind gusts slightly, especially behind
the frontal passage today. However, expect the highest gusts will
generally be limited to around 25 mph.
Temperatures are expected to top out in the 20s today before
dropping into the single digits, or below 0 in the snow covered
areas tonight. Tuesday will be another chilly day with highs in
the teens, in addition to another shot at light snow. Models have
come into better agreement over the last few days in regards to
precip impacting at least the southern half of the CWA Tuesday
morning through Tuesday night. As of now, it appears that 1-2
inches will be possible south of a line from Albion, to Pilger, to
Little Sioux, IA.
.LONG TERM...(Wednesday night through Sunday)
Issued at 329 AM CST Mon Feb 5 2018
A brief reprieve from snowfall and a slight warming trend are still
on tap for Wednesday into Thursday, where highs will reach into the
20s then 30s, respectively. The next round of light snow will
impact the northern half of the CWA Thursday night into Friday.
The pattern remains active as a cold front is still expected to
swing south through the area Saturday. However, the models
continue to diverge on solutions in regards to timing and
intensity for the coming weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 555 AM CST Mon Feb 5 2018
Snow will spread across the TAF sites today, with MVFR to IFR
conditions. Visibilities could be under one mile, especially at
KOFK and KOMA. Winds will shift to the northwest and conditions
should improve to VFR late afternoon or early evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 3 PM CST this afternoon for NEZ034-
045.
Winter Weather Advisory until 1 PM CST this afternoon for NEZ015-
018-030>033-042>044.
IA...Winter Weather Advisory until 3 PM CST this afternoon for IAZ043-
055-056.
&&
UPDATE...Miller/KG
SHORT TERM...KG
LONG TERM...KG
AVIATION...MillerHazardous weather outlook, Feb 5, 3:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 AM CST Mon Feb 5 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 AM CST Mon Feb 5 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Snow is expected across the area today with generally 1 to 3
inches of accumulation. The highest amounts are forecast in
northeast Nebraska and west central Iowa, with less than inch in
southeast Nebraska. A winter weather advisory will be in effect
Monday for Iowa counties north of Interstate 80 and Thurston
county in Nebraska.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
More snow is possible Tuesday into Tuesday night, with another 1
to 2 inches forecast. The highest amounts for this system are
expected to fall in southeast Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight or Monday, however
spotters are urged to report snowfall amounts to the National
Weather Service.
Winter Weather, Harrison
- When
- February 5, 6:00 AM CST to 1:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
A Cooperative weather observer reported 5 inches of snow.
Winter Weather, Pottawattamie
- When
- February 5, 9:00 AM CST to 4:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Public
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
There was a report of 3 inches of snow 3 miles west of Oakland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 5, 20181 death · 1 event
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Kansas, February 5 to 6, 20186 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742387, 742386.